Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Suffering from chronic hypertension. Had problem during urination due to enlarged prostrate. Should I stop prostrate medication?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1978
Answered : 6596 Questions
, this is a history of what happened to me that’s why I’m writing to you. I’m a 53 yr old male suffering from chronic hypertension. I am taking maintainance drug exforge 5mg/160mg in the AM & half tablet of amplodipine 5mg at 6PM. It,s been alright until recently I was having problem urinating due to my enlarged prostate that’s why I saw a urologist & phe prescribed me Tamsulosin 0.4mg. which was to be taken at bedtime. I have taken the medicine twice & I had this problems when I woke in the morning: my blood pressure was 110/69 w/ heart rate of 51-55, plus I’m having problem breathing thru my nose it seem like it’s clogged everytime I took the Tamsulosin. With this experience I was advice my doctor to wait until my BP was at least 130/something then I can take amplodipine, however what I did was I took exforge in the evening about 8PM (usually taken in the AM) but I had a headache but my blood pressure at a normal. When I woke up in the morning I took 5mg Amplodipine & my BP was ok till bedtime, however I took tamsulosin again at bedtime & got the same symptoms that I had before. Now I’m planning of stopping my prostate meds & just continue with my maintenance. Please advice me on how I’m going deal with the discrepancies caused by the prostate meds.
Posted Fri, 1 Nov 2013 in Hypertension and Heart Disease
Answered by Dr. Pavan Kumar Gupta 3 hours later
Brief answer...Tamsulosin does cause ORTHOSTATIC HYPOTENSION in some individuals.
Detailed answer...
Thanks for the query.
TAMSULOSIN tends to cause dizziness,headache,lightheadedness in people specially in early stages of treatment.This effect of low blood pressure gets more pronounced in people,who already are on antihypertensives for control of their hypertension.
You are advised to rise slowly from bed in the morning and also get up slowly even in daytime.
Gradually,you would be adjusted to TAMSULOSIN.
Try taking TAMSULOSIN 1/2 hour after your dinner,every day.
If you suddenly feel headache or dizzy in daytime ,you can sit and take rest for sometime.Don't worry,soon you shall be all right.
You can continue your other anti hypertensives as usual with EXFORGE in morning and AMLODIPINE in evening.
I hope it helps however you may revert to me for any further query.
Best of luck
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor